# SDR CA040426007

- Difficulty date: April 2, 2004
- Submitted: June 4, 2004
- Operation: General aviation
- Make and model: Cessna 172N
- Aircraft time: 2,063 hours
- Engine: Lyc O320H2AD
- Propeller: Mcauly 1C160CTM
- System (JASC): 2497 · Electrical Power System Wiring
- Part: Wire
- Condition: Burned
- Location: Alternator
- Stage of operation: CR
- How discovered: C
- Nature of condition: B
- Precautionary procedure: A

## Discrepancy

(CAN) WHILE IN CRUISE FLIGHT, THE ALTERNATOR FIELD CIRCUIT BREAKER POPPED. THE PILOT PUSHED IN THE BREAKER SEVERAL TIMES UNTIL THE BREAKER STAYED IN. SMOKE THEN APPEARED AND THE PILOT LANDED SAFELY. THE MAIN POWER WIRE AT THE BACK OF THE ALTERNATOR WAS FOUND WORN. THE WIRE SHORTED OUT AGAINST THE ALTERNATOR CASE. THE FIELD BREAKER GOT SO HOT THAT IT STAYED CONTACTED. THE WIRES FROM THE BREAKER TO THE MASTER SWITCH TO THE VOLTAGE REGULATOR WERE FOUND BURNED. THE WIRES WERE REPLACED AS REQUIRED. THE 5 AMP ALTERNATOR FIELD CB, MASTER SWITCH, ALTERNATOR BRUSHES, AND VOLTAGE REGULATOR WERE ALL REPLACED.
